Unexpected Antibiotic Side Effects Can Mirror Symptoms Of Fibromyalgia
Antibiotics, as a whole, are beneficial, helping eliminate bacterial infections. However, antibiotics are not the best treatment for all infections, certainly not for viral infections. And many antibiotics, specifically a group known as fluoroquinolones, have serious side effects.
In 2010, Levaquin (levofloxacin) was one of the most prescribed antibiotics in the United States, but by the year 2014 over 2,000 lawsuits had been filed by patients who had serious implications.
Fluoroquinolones are prescribed for everything from sore throats to bronchitis to earaches. This is not what they are designed for. Levaquin, Avelox (moxifloxacin), and Cipro (ciprofloxacin) are designed to treat life-threatening bacterial infections, not diseases which can be treated by less harmful methods.
The drugs are clearly overused and overprescribed by those doctors who don’t want to look for alternatives. Using these drugs is complete overkill. Often they are even prescribed for ailments which are ultimately caused by a virus and can’t be treated with any antibiotic.
According to a study published in The Journal of the American Medical Association and directed by Dr. Etminan, patients who have been exposed to fluoroquinolones have a higher risk of retinal detachment. In fact, the risk was nearly five times greater than those who did not use this medication. There was also a higher risk of acute kidney failure among those who use the drug.
The study was conducted using a hospital database which indicated all of the hospitalizations which occurred after a fluoroquinolone was prescribed. This means that his research material is easily accessible to anyone.
In one specific case, a patient who went into the hospital with pneumonia. Despite his objections, his doctor gave him Levaquin and told him it was the medication he needed. After one dose, the patient began experiencing pain. When he called his doctor to report this, he was told to just keep taking it.
By the second dose, the man began experiencing vision problems; debilitating pain; uncontrollable shaking; problems urinating; muscle spasms; heart palpitations; tingling in his feet, hands, and back; dry eyes; a ringing in his ears and many others. He never took a third dose, but these problems remain now, several months later.
These are many of the same side-effects experienced by fibromyalgia patients. It stands to reason that fluoroquinolone can amplify these symptoms in patients with fibromyalgia and CFS. They should not be used as a first-line treatment anytime another option exists.
The potential reactions you could have from these medications extends to almost every area of your body. The most severe of these are the damage to your nervous, skeletal, visual and retinal systems, and gastrointestinal systems. They can also damage your liver, heart, and skin. Though these drugs have a warning label, doctors rarely tell their patients about the risks.
There is a shortage of long-term studies on the side-effect associated with fluoroquinolone usage. The main reason is that most of the side-effects are not immediate but can occur weeks, months, or years later. Their symptoms are rarely connected to their use of these drugs.
It is possible that using fluoroquinolones may actually contribute to fibromyalgia since, some of the side-effects do in fact, closely resemble some of the symptoms associated with fibro.
Though half a dozen fluoroquinolones have been taken off the market due to their risks, doctors and patients need to be advised against taking the remaining ones. And if they are your only choice, then be aware that exercise or physical activity should be avoided until through taking the drug. It is not a “cure-all.” Children under the age of 18, women who are pregnant or nursing, and adults over the age of 60 are at the largest risk of developing complications.
As a patient, you can ask what kind of antibiotic you are being prescribed and if your doctor insists on giving you fluoroquinolones you can seek a second opinion. The focus needs to remain on treating the disease and not just covering up symptoms.
Join Me Every Week For My Free Treating and Beating Fibromyalgia Facebook LIVE @ 6pm CST
NEW PATIENT PHONE CONSULTS AVAILABLE:
ARE YOU SICK AND TIRED OF BEING SICK AND TIRED?You can feel good again! 17 years specializing in fibromyalgia – I’ve helped thousands feel good again!
Are you next?
YOU DON’T HAVE TO TRAVEL TO BIRMINGHAM AL. 90% OF MY PRACTICE IS PHONE CONSULTS.
Call 205-879-2383, or visit FibroConsults.com to schedule your consult today!
Find out more at FibroConsults.com
This is very interesting because when I take ampox 500 it really helps me with the pain. I have fibro that’s now went into R A…
Life changed for me after a prescription of Cipro for a UTI…3 years and 4 months ago! I went to every kind of specialist, thankfully resulting in normal tests of every kind. But, nothing was explaining these horrible “episodes” of feeling terrible. Thankfully, I have good days, but if I don’t get sufficient rest…I pay for it! Every part of my body is affected by Fibro! I used to think it was a nonsense blanket diagnosis for the people doctors didn’t know what to do with. I have done a ton of research and there are several triggers, but mostly a lack of sleep and stress. When I’m having an episode, my symptoms are: sore achey wrists/knees/elbows, neck and back pain, eyesight diminishes/blurry, stomach and food sensitivities, urinary tract issues (no infection, but feels like an emerging UTI and pressure), heart palps/trembling, anxiety, shortness of breath at times/not consistent, extreme exhaustion, weak limbs, pins and needles in fingers/toes, headaches, muscle burning when flexed (longer recovery after workouts), occasional jaw pain in the morning that goes away with Advil, etc… I just ordered the Fibro CFS Vitamin packets and feel great after taking them as some times supplements can make you feel bad. Hoping for a miracle 🙂
I was given Cipro and Levaquin 5 years ago and still suffering debilitating side effects. The many horrendeous side effects that happened the first couple of years came one by one and none of the 14 doctors and therapists I saw could put two and two together. Heart palpitations, trembling, not being able to do anything physical anymore, the feeling of dying, pain everywhere, endless tendonitis several places, being exhausted after going to the mailbox, there were so many things. I used to be 100 % healthy before I was given these meds. They are meant to be given in life and death situations, so I blame the doctors more than the manufacturer. These meds have a black box warning now, the strongest warning there is, but doctors still overlook that completely and still prescribe it for UTI’s and minor issues without explaining the risk. “Because they work so well”, says my doctor. It is true that very few reacts to the medication, but when it’s given to people by the millions worldwide, a few of them is actually hundreds of thousands of people. If I could chose between living with these side effects instead of dying, I would still chose life. So, I believe doctors have to be held more accountable for prescribing so freely and stop ruining peoples lives.
I was prescribed Levaquin for bronchitis in September 2015. Ruptured Achilles tendon in October 2015 also torn miniscis . March 2019 ..two torn tendons in left groin . It never ends .
It should be standard procedure that everyone diagnosed with this gets a review of his medication history; doctors have to start connecting the dots before it can be recognized how widespread the scourge of fluoroquinolone toxicity is. It is said to be rare, but how can doctors know that if they don’t even look for it?